Alert archive / Pennsylvania / Flash Flood Warnings in 2004

Flash Flood Warning 26, NWS State College, PA

July 17, 2004Tioga County, Pennsylvania

NWS State College, PA issued this flash flood warning at Jul 17, 2004, 8:15 PM EDT for Tioga County, Pennsylvania. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 17, 2004, 8:15 PM EDT (00:15 UTC)
Expired
Jul 18, 2004, 2:15 AM EDT
In force
6 hr
Issued by
NWS State College, PA
Area
Counties, with a storm outline in the text

County Tioga County, PA

The radar

The Binghamton radar (KBGM), 110 km from the middle of the area, began a volume at 00:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 0.3 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 2004-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 217 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 2004-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
217 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
1356 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KCTP 180022
FFWCTP
PAC117-180615-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
815 PM EDT SAT JUL 17 2004

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  TIOGA COUNTY IN NORTH CENTRAL PENNSYLVANIA

* UNTIL 215 AM EDT.

* AT 812 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THUNDERSTORMS WITH VERY HEAVY RAINFALL CONTINUING OVER NORTHERN
  TIOGA COUNTY.

THESE SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL 
NEAR THE CITY OF TIOGA. THE PHOENIX RUN AREA HAS RECEIVED THE 
HEAVIEST RAIN...WITH BETWEEN 2 AND 3 INCHES ESTIMATED BY RADAR. BEAR 
CREEK NORTH OF ROSEVILLE HAS ALSO RECEIVED BETWEEN 1 AND 2 INCHES OF 
RAIN. THE HEAVY RAIN IS ALSO NOW MOVING INTO THE ELKLAND AREA. 
RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING IN 
THESE LOCATIONS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO
HIGHER GROUND.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS.

PLEASE REPORT FLOODING...HAIL...STRONG WINDS OR WIND DAMAGE TO THE
NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

LAT...LON 4198 7695 4158 7692 4156 7760 4198 7762

$$
2 follow-up statements
000 
WGUS71 KCTP 180225
FFSCTP
PAC117-180615-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1021 PM EDT SAT JUL 17 2004


...A FLASH FLOOD WARNING CONTINUES FOR TIOGA COUNTY UNTIL 215 AM
EDT...

AT 1015 PM EDT...LOCAL EMERGENCY MANAGEMENT OFFICIALS REPORT FLASH 
FLOODING OCCURRING ACROSS NORTHERN TIOGA COUNTY...ESPECIALLY IN THE 
ELKLAND AREA. FLOODED HOMES AND ROADS ARE BEING REPORTED...ALONG 
WITH STREAMS AND CREEKS OUT OF THEIR BANKS.

DOPPLER RADAR INDICATES THAT MOST OF THE RAIN HAS ENDED OVER TIOGA 
COUNTY...BUT RUNOFF FROM THE EXCESSIVE RAINFALL CONTINUES. STREAMS 
AND CREEKS WILL CONTINUE TO RISE FOR THE NEXT SEVERAL HOURS BEFORE 
STARTING TO RECEDE.  

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO
HIGHER GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING. NEVER 
ATTEMPT TO CROSS HIGH WATER IN A VEHICLE OR ON FOOT

$$

JUNG
000 
WGUS71 KCTP 180603
FFSCTP
PAC117-180700-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
200 AM EDT SUN JUL 18 2004


...THE FLASH FLOOD WARNING WHICH WAS IN EFFECT FOR TIOGA COUNTY HAS 
BEEN ALLOWED TO EXPIRE...

THE HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS AND CREEKS IN 
THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO RECEDE...ENDING 
THE FLASH FLOOD THREAT. EVEN THOUGH STREAMS AND CREEKS ARE 
RECEDING...SOME ROADWAYS STILL MAY BE COVERED WITH WATER. MOTORISTS 
ARE ADVISED TO AVOID DRIVING THROUGH FLOODED ROADWAYS.

$$

JV

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this flash flood warning went out at Jul 17, 2:20 PM EDT, 5 hours 55 minutes earlier.

Area forecast discussion, Jul 17, 2:20 PM EDT, 5 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
220 PM EDT SAT JUL 17 2004

.SYNOPSIS...
SLOW MOVING UPPER LOW OVER OHIO WILL SPREAD STEADY RAINFALL ACROSS
THE AREA OVERNIGHT AND SUNDAY...ESPECIALLY SOUTH OF INTERSTATE 80.
THE HEAVIEST RAIN IS EXPECTED VERY LATE TONIGHT THROUGH SUNDAY
AFTERNOON ACROSS THE SOUTH CENTRAL MOUNTAINS EASTWARD THROUGH THE
LOWER SUSQUEHANNA RIVER VALLEY. AT THIS TIME...FLOODING IS NOT
ANTICIPATED FROM THESE AMOUNTS. MEAN TROF POSITION TO LINGER ACROSS
THE REGION EARLY TO MID WEEK FOR CONTD CHANCES OF SHOWERS AND
SEASONABLY COOL CONDITIONS.

&&

.AVIATION...(18Z-18Z)
DEVELOPING EASTERLY SURFACE FLOW OVERNIGHT STRENGTHENING ON SUN
LEADING TO FREQUENT IFR CONDITIONS IN RAIN AND FOG WITH FEW EMBEDDED
THUNDERSTORMS WITH RA/+RA.  VFR SAT AFTN WITH -SHRA SPREADING NE
FROM SW PA ACROSS CWA OVERNIGHT LOWERING CONDITIONS TO MVFR AFTER
DARK.

&&

.SHORT TERM (TONIGHT)...
RAIN SHIELF SLOWLY BUT STEADILY PRESSING EASTWARD INTO THE LAURELS.
ISOLATED CONVECTION HAS FIRED AHEAD OF THE AREA OF STRATIFORM
RAINFALL OVER INDIANA AND CAMBRIA COUNTIES WITH EVEN A LIGHTNING
STRIKE INDICATED IN THE PAST 15 MINS. ADDITIONAL WIDELY SCATTERED
ACTIVITY HAS FIRED (ONE CELL) OVER FRANKLIN COUNTY AND JUST SOUTH OF
THE PA/MD BORDER IN BALTIMORE COUNTY. RAIN SHIELD WL CONT TO EXPAND
AND OVERSPREAD CENTRAL PA BY LATE TONIGHT AND THE REMAINDER OF EAST
CENTRAL PA SUNDAY MORNING.

&&

.LONG TERM (SUNDAY THROUGH SATURDAY)...
SUN HIGHS WILL LIKELY BE WITHIN A FEW DEGREES OF RECORD MIN MAXES
FOR KIPT AND KMDT. HAVE ISSUED SPS TO ADDRESS WIDESPREAD MDT
RAINFALL...BUT NO CONCERN FOR FLOODING AT THE PRESENT TIME. HEAVIEST
RAINFALL SHOULD MOVE EAST OF THE AREA SUN EVENING AS DRY SLOT
ARRIVES FROM THE SOUTHWEST. SLOW MOVNING UPPER TROF AXIS REMAINS IN
PLACE THROUGH MONDAY NIGHT... THEN GFS AND ETA DIFFER SOMEWHAT WITH
ETA BRINGING SOME RISING HEIGHTS AHEAD OF A SOMEWHAT PROGRESSIVE H5
TROF IN THE WNW UPPER FLOW...WHILE THE GFS DROPS THIS TROF BACK INTO
THE NEARLY STATIONARY EASTERN LONG WAVE TROF ALONG THE EASTERN
SEABOARD.  THE RESULT IS THE SAME...HOWEVER...WITH CHANCES OF
SHOWERS LINGERING THROUGH THE END OF THE WEEK ALONG WITH BELOW
NORMAL TEMPERATURES.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
&&

SYNOPSIS...
AVIATION...BUDD
SHORT TERM/LONG TERM...DEVOIR
Hazardous weather outlook, Jul 17, 3:46 AM EDT, 16 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
346 AM EDT SAT JUL 17 2004

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-171939-
ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA-
COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA-
HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA-
MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA-
NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA-
SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA-
SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA-
UNION PA-WARREN PA-YORK PA-
346 AM EDT SAT JUL 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY:

SCATTERED THUNDERSTORMS WILL DEVELOP OVER THE WESTERN AND CENTRAL
MOUNTAINS THIS AFTERNOON...AND SOME MAY MOVE SLOWLY AND PRODUCE HEAVY
RAIN. ANY HEAVY RAIN MAY CAUSE SOME LOCALIZED MINOR FLOODING
PROBLEMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY:

RAIN WILL DEVELOP LATE TONIGHT OVER THE SOUTHERN TIER AND SPREAD
NORTHWARD TO COVER MOST OF THE REGION FOR THE DAYTIME ON SUNDAY. AT
THIS TIME...NO WIDESPREAD FLOODING IS EXPECTED DUE TO THE LONG
DURATION AND GENERALLY LIGHT INTENSITY OF THE EXPECTED RAINFALL.
HOWEVER...THUNDERSTORMS ARE POSSIBLE...ESPECIALLY OVER EASTERN
PENNSYLVANIA ON SUNDAY AND SUNDAY EVENING...AND THIS COULD LEAD TO
LOCAL MINOR FLOODING PROBLEMS.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

DANGELO

In the hours before

Special weather statement, Jul 17, 3:45 PM EDT, 4 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
345 PM EDT SAT JUL 17 2004

PAZ065-066-172145-
LANCASTER-YORK-
345 PM EDT SAT JUL 17 2004

...SLOW MOVING STRONG THUNDERSTORMS WILL AFFECT EASTERN YORK COUNTY
AND THE WESTERN HALF OF LANCASTER COUNTY THROUGH 530 PM...

AT 345 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 3
SLOW MOVING THUNDERSTORMS NEAR AND TO THE EAST OF INTERSTATE 83 IN
EASTERN YORK COUNTY. THE STORMS NEAR YORK...EAST PROSPECT...AND
BROGUE WERE DRIFTING NORTHEAST AT ONLY 5 MPH. THE THUNDERSTORM WILL
MOVE TO NEAR EAST PETERSBURG...LANCASTER...WILLOW STREET AND
SMITHVILLE BETWEEN 430 PM AND 5 PM.

LOCALLY VERY HEAVY RAIN OF UP TO AN INCH IN AN HOUR WILL FALL...AND
WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES
AND SMALL STREAMS.

BRIEF WIND GUSTS OF 30 TO 40 MPH MANY ACCOMPANY THE HEAVIER BURSTS
OF RAIN. ALSO EXPECT OCCASIONAL...DANGEROUS CLOUD TO GROUND
LIGHTNING FROM THE STORMS. DO NOT SEEK SHELTER UNDER TREES OR STAY
IN THE OPEN WHEN LIGHTNING THREATENS.

LAMBERT

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 1:02 AM EDTFlash Flood WarningCTPWarren6 hr
Jul 18, 7:00 PM EDTFlash Flood WarningCTPSomerset4 hr

Nearby

Flash Flood Warnings in Pennsylvania, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.